Wisconsin, 2004

Hail and Damaging Winds in Wisconsin, July 19, 2004

July 19, 2004 · NWS ARX · 20 events in 3 counties and zones

A severe thunderstorm produced large hail and downburst winds for nearly 60 miles as it moved southward across west central Wisconsin. Numerous mobile homes were damaged near Whitehall (Trempealeau County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$729,000
Crop damage
$23,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A severe thunderstorm produced large hail and downburst winds for nearly 60 miles as it moved southward across west central Wisconsin. Numerous mobile homes were damaged near Whitehall (Trempealeau County). Hardest hit was the city of La Crosse (La Crosse County) where hail up to 2.5 inches in diameter damaged hundreds of vehicles. Windshields were smashed in cars along Highway 16. Hail up to 2 inches in diameter fell at the La Crosse National Weather Service office. Winds estimated at 75 mph blew the roof off a bowling alley and damaged several rooms in a downtown hotel. The winds also knocked down several large trees in the city, some of which smashed vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 2:00 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Jul 19, 2:00 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT MON JUL 19 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST FOCUS ON CONVECTIVE POTENTIAL TODAY...INCLUDING POSSIBLE
SEVERE THREAT.  RAIN CHANCES THROUGH THE REMAINDER OF THE SHORT
TERM PERIOD ALSO IN THE FOREFRONT.

07Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING FROM THE
ONT/MB BORDER...DOWN ACROSS THE NORTHWEST TIP OF MN TO CENTRAL SD.
HIGH PRESSURE WAS RIDGING FROM MO UP THROUGH IL INTO MICH. BETWEEN
THE TWO...SOUTHERLY FLOW HAD RE-ESTABLISHED ITSELF.  SOME
CONVECTION DEVELOPED NEAR THE FRONT LAST EVENING...BUT THAT HAD DIED
BY MIDNIGHT.  MID-LEVEL CASTELLANUS WERE EVIDENT PER THE SATELLITE
FOG ENHANCEMENT IMAGERY FROM MN ACROSS LAKE SUPERIOR AND NORTHERN
WI.  BY 06Z...CONVECTION HAD FORMED FROM THESE AS THEY DROP
SOUTHEAST TOWARD THE FORECAST AREA.

00Z 19JULY04 MODELS SEEMED TO BE IN REASONABLE AGREEMENT WITH MOST
MASS FIELDS INITIALLY...BUT AGAIN THE GFS DEVIATES FROM THE OTHER
MODELS BY TUESDAY...TIED TO CONVECTION AND FEEDBACK PROBLEMS. AGAIN
DO NOT LIKE HOW THE GFS DEVELOPS CONVECTION ACROSS THE DAKOTAS
TONIGHT...AND THEN TRACKS THE RESULTING MESOSCALE FEATURES INTO THE
AREA ON TUESDAY.  GFS SEEMS OVERDONE AGAIN.  HOWEVER...THE IDEA OF
CONVECTION OUT THERE HAS SOME MERIT...AS IT INITIALIZED THE SHORT
WAVE OVER IDAHO...WHICH WILL BE RESPONSIBLE FOR THIS ACTIVITY.  ETA
HAS TRENDED TOWARD HAVING A WAVE TRAVERSE THE RIDGE. OVERALL...WILL
SIDE WITH THE ETA...BUT WILL TAKE SOME GFS INTO ACCOUNT AS WELL.

FRONTAL BOUNDARY EXPECTED TO MOVE SOUTHEAST TOWARD FORECAST AREA
TODAY...AND BY 00Z EXPECT IT TO RUN FROM ABOUT KMDZ-KTOB-KFOD. AHEAD
OF THE FRONT...AIRMASS WILL HAVE AMPLE TIME TO BUILD INSTABILITY...
WITH MODELS FORECASTING 2000-4000 J/KG OF CAPE. 0-6 KM BULK SHEAR
REMAINS ABOVE 35 KTS AHEAD OF THE BOUNDARY...AND NEAR 40 OVER IA.
EHI OVER 4 AND VGP OVER 3.5.  ALL FAVORABLE FOR SUPERCELL
DEVELOPMENT. EXPECT STORMS TO FIRE DURING PEAK HEATING TIME BY MID
AFTERNOON...AND ANYTHING THAT GOES UP AHEAD OF THE LINE COULD BECOME
SUPERCELLULAR.  STORMS NEARER THE FRONT AND THOSE TOWARD EVENING
SHOULD BE MORE OF A MULTICELL STRUCTURE.  WILL HIGHLIGHT SEVERE
POTENTIAL IN MORNING HAZARDOUS WEATHER OUTLOOK.

BOUNDARY EXPECTED TO BECOME DIFFUSE ACROSS THE AREA THIS EVENING...
WITH CONVECTION SHIFTING TO THE SOUTH INTO THE BETTER INSTABILITY
AND MOISTURE TRANSPORT. SHOULD SEE A BRIEF BREAK ANY THE RAIN THREAT
FOR A TIME TUESDAY MORNING...BUT THE AFOREMENTIONED WAVE HEADED
THROUGH THE DAKOTAS ON TUESDAY SHOULD ASSIST REDEVELOPMENT AGAIN
TUESDAY AFTERNOON...ESPECIALLY IF ANY REMNANT BOUNDARIES LINGER FROM
THE EXPECTED CONVECTION TONIGHT.  WILL LEAVE LOW POP IN THE FORECAST
IN CASE.  AS THE WAVE APPROACHES TUESDAY NIGHT...STRONG WARM
ADVECTION AND THETA-E ADVECTION FOCUSES ON SOUTHERN MN.  EXPECT
ADDITIONAL CONVECTION TO FIRE IN THAT GENERAL AREA AND HEAD SOUTHEAST
ACROSS EASTERN IA AND NORTHERN IL.  STILL ENOUGH UNCERTAINTY WITH THE
STRENGTH OF THE WAVE AND THE RESULTING THERMODYNAMIC FORCING...SO
WILL LEAVE POPS IN THE 30/40 RANGE.  IF THE SIGNALS BECOME MORE
CLEAR...POPS MAY NEED TO BE INCREASED.

WILL MAINTAIN RAIN CHANCES INTO WEDNESDAY AND WEDNESDAY NIGHT.
RECENT AMPLIFIED RIDGE/TROUGH PATTERN BREAKING DOWN AS SEVERAL WAVES
CRASH OVER THE RIDGE.  HARD TO TIME ANY DETAIL AT THIS POINT WITH
THIS PATTERN SHIFT.

IN THE TEMPERATURE DEPARTMENT...GUIDANCE IS CLOSE FOR THE MOST
PART...BUT GFS MUCH COOLER TUESDAY WITH THE EFFECTS OF THE CONVECTIVE
FEEDBACK.  REALLY ONLY MINOR ADJUSTMENTS NEEDED TO THE PREVIOUS
FORECAST.

.LONG TERM...THURSDAY THROUGH SUNDAY.

LOOKS LIKE THE FLOW WILL STEER THE DISTURBANCES NORTH AND SOUTH OF
THE REGION FOR MEDIUM RANGE PERIOD.  NO CHANGES MADE TO THE
GRIDS BEYOND THURSDAY.

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

MW
Hazardous weather outlook, Jul 19, 3:30 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
430 AM CDT MON JUL 19 2004

IAZ008>011-018-019-029-030-MNZ086-087-094-095-201100-
ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-
MITCHELL-MOWER-OLMSTED-WINNESHIEK-
430 AM CDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AN NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL
DISTURBANCE AND SURFACE FRONTAL BOUNDARY MOVES SOUTHEASTWARD
ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS
AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT.
THE WIND SHEAR PROFILE AND INSTABILITY WILL BE FAVORABLE FOR THE
FORMATION OF A FEW SUPERCELLULAR THUNDERSTORMS CAPABLE OF PRODUCING
SEVERE WEATHER THIS AFTERNOON. THE SEVERE THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO. THE SEVERE
THREAT WILL CONTINUE INTO THE EARLY EVENING HOURS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO
TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE
AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-201100-
ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
430 AM CDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST...WEST
CENTRAL...AND NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AS AN UPPER LEVEL
DISTURBANCE AND SURFACE FRONTAL BOUNDARY SINKS SOUTHEASTWARD
ACROSS THE AREA. THE ATMOSPHERE WILL BECOME MORE UNSTABLE THIS
AFTERNOON AS HEATING AND MOISTURE INCREASE IN ADVANCE OF THE FRONT.
WIND SHEAR WILL BE FAVORABLE FOR PERHAPS A FEW THUNDERSTORMS TO
BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. THE CHANCE
OF THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON INTO
TUESDAY NIGHT AS YET ANOTHER UPPER LEVEL DISTURBANCE HEADS INTO THE
AREA FROM THE NORTHERN PLAINS. THERE IS A SLIGHT CHANCE A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

The radar

The La Crosse radar (KARX), 81 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Trempealeau

When
July 19, 10:45 AM CST
Where
Trempealeau County, 4 mi E of Strum
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.550, -91.300

Hail, Trempealeau

When
July 19, 11:10 AM CST
Where
Trempealeau County, 3 mi NE of Whitehall
Measured
1 in hail
Crop damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
44.400, -91.267

Hail, Trempealeau

When
July 19, 11:15 AM CST
Where
Trempealeau County, 3 mi E of Whitehall
Measured
0.88 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
44.367, -91.250

Thunderstorm Wind, Trempealeau

When
July 19, 11:15 AM CST
Where
Trempealeau County, Whitehall
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
44.367, -91.317

Hail, Trempealeau

When
July 19, 11:50 AM CST
Where
Trempealeau County, 15 mi SE of Ettrick
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.017, -91.050

Thunderstorm Wind, Trempealeau

When
July 19, 11:50 AM CST
Where
Trempealeau County, 6 mi E of Galesville
Measured
65 kt (75 mph) estimated gust
Property damage
$4,000
Crop damage
$4,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.083, -91.233

Hail, Trempealeau

When
July 19, 11:50 AM CST
Where
Trempealeau County, 7 mi E of Galesville
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.083, -91.217

Hail, La Crosse

When
July 19, 12:15 PM CST
Where
La Crosse County, Onalaska
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.883, -91.233

Thunderstorm Wind, La Crosse

When
July 19, 12:15 PM CST to 12:30 PM CST
Where
La Crosse County, La Crosse
Measured
65 kt (75 mph) estimated gust
Property damage
$13,000
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -91.250

Hail, La Crosse

When
July 19, 12:16 PM CST
Where
La Crosse County, La Crosse
Measured
1 in hail
Property damage
$8,000
Reported by
AMATEUR RADIO
Coordinates
43.800, -91.250

Hail, La Crosse

When
July 19, 12:18 PM CST
Where
La Crosse County, La Crosse
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.800, -91.250

Hail, La Crosse

When
July 19, 12:20 PM CST
Where
La Crosse County, Onalaska
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.883, -91.233

Hail, La Crosse

When
July 19, 12:20 PM CST
Where
La Crosse County, La Crosse
Measured
1.25 in hail
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
43.800, -91.250

Hail, La Crosse

When
July 19, 12:21 PM CST
Where
La Crosse County, La Crosse
Measured
2.25 in hail
Property damage
$320,000
Reported by
AMATEUR RADIO
Coordinates
43.800, -91.250

Hail, La Crosse

When
July 19, 12:21 PM CST
Where
La Crosse County, La Crosse
Measured
2.5 in hail
Property damage
$350,000
Reported by
AMATEUR RADIO
Coordinates
43.800, -91.250

Hail, La Crosse

When
July 19, 12:25 PM CST
Where
La Crosse County, 4 mi E of La Crosse
Measured
2 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
43.800, -91.167

Hail, La Crosse

When
July 19, 12:30 PM CST
Where
La Crosse County, La Crosse
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.800, -91.250

Hail, La Crosse

When
July 19, 12:34 PM CST
Where
La Crosse County, La Crosse
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.800, -91.250

Hail, Vernon

When
July 19, 12:41 PM CST
Where
Vernon County, 3 mi NE of Stoddard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.700, -91.167

Hail, Vernon

When
July 19, 12:44 PM CST
Where
Vernon County, Stoddard
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.667, -91.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412583, 5412584, 5412585, 5412586, 5412587, 5412588, 5412589, 5412590, 5412599, 5412591, 5412592, 5412593, 5412594, 5412595, 5412596, 5412597, 5412598, 5412600, 5412601, 5412602.